Adjusting the Dosage
I go to a psychiatrist four times a year for med checks and a psychotherapist every month to six weeks or so for my ongoing mental health care. When I think a change in medication dosage might help, I always ask my therapist if she thinks I need to consult the psychiatrist and ask the psychiatrist if he thinks my medication should be adjusted.
Recently, I noticed that I had been in a hypomanic phase for a period of several months, something that doesn’t usually happen to me. At first, I thought it was the winter holiday shopping season that was the cause of my overspending. But as January rolled through and I was still running up the credit cards with online purchases, I had to admit that I was definitely in the clutches of full-blown hypomania.
I discussed this with my therapist, who approved my plan of telling my psychiatrist about it and asking if adjusting my medication was appropriate.
So I did. While we were discussing the problem, I asked whether upping my anti-anxiety med might help.
After considering it, Dr. G. said he didn’t think that would help, but that increasing the dosage of my atypical antipsychotic might. He wrote me a new prescription and instructed me to call him right away if it had unexpected side effects.
In one of the Facebook mental health groups I belong to, another member said that he thought titration (trying to find the right dosage by adding and subtracting) led to overmedication. That hasn’t been my experience.
My first experience with psychotropics was with Prozac, back in the day when that was the new wonder drug. It worked great for me – until it didn’t anymore. (This was, no doubt, partly due to the fact that it treated only my depression but not the other symptoms of bipolar disorder.) After that, a succession of drugs came along, until I started going to Dr. R.
My second psychiatrist, Dr. R., titrated my medication for literally years before we found a level and a combination that worked for me. He would start me on a new medication and then slowly and carefully increase the dosage until either it helped or didn’t help, or the side effects became intolerable. Then he would titrate the medication downward, again gradually, to prevent withdrawal symptoms. This made the process long and slow, but ultimately safer. Eventually, we found a “cocktail” that worked for me.
If titration means only upping the dosage of a medication rather than adjusting it both up and down or discontinuing it entirely, then I admit that the process can lead to overmedication. But I think that’s bad psychiatric practice. (The group member commented that I had had a good psychiatrist once I explained his process.)
My current psychiatrist has adjusted my dosages several times in conjunction with my changing needs. Over the years, my sleep aid has been entirely discontinued and my anti-anxiety med reduced from twice a day to as needed. The most recent change has been only a slight bump in dosage, carefully monitored, with a promise of attention in between my regular sessions if I experience problems.
That’s my idea of a good relationship between practitioner and patient and a sensible approach to changing medication. I do admit that it has been luck that put me in touch with psychiatrists who had the wisdom and regard for safety to change my meds only when necessary and only gradually. Now that I know what to look for, I feel better about changing psychiatrists should Dr. G. retire (which is why I needed a change after Dr. R.).
Will the change in my current meds help in curbing my hypomania? That’s still up in the air. It may be that the hypomania will subside on its own and the meds will have nothing to do with it. Or it may be that the higher dosage will prove ineffective and I’ll have to ask Dr. G. if starting a higher dosage or a different medication would be sensible. Either way, I have learned to trust the process.
Keep This Blog Alive!
Choose an amount
Or enter a custom amount
Your contribution is appreciated.Donate